Alert archive / North Carolina / Special Weather Statements in 2019

Special Weather Statement, NWS Raleigh, NC

July 18, 2019Davidson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 18, 2019, 3:08 PM EDT for Davidson County, North Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2019, 3:08 PM EDT (19:08 UTC)
Expired
Jul 18, 2019, 4:15 PM EDT
In force
67 min
Issued by
NWS Raleigh, NC

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:40 PM EDTTSTM WND DMG2 Wnw Gordontown, NCTREES DOWN ON THE 7400 BLOCK OF OLD US HIGHWAY 64. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS82 KRAH 181908
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
308 PM EDT Thu Jul 18 2019
 
NCZ038-039-073-074-182015-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
308 PM EDT Thu Jul 18 2019

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
DAVIDSON...NORTHWESTERN MONTGOMERY...WESTERN RANDOLPH AND
NORTHEASTERN STANLY COUNTIES UNTIL 415 PM EDT...

At 307 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms over Linwood, or near Lexington, moving east at
20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
High Point, Lexington, Troy, Badin Lake, Thomasville, Linwood,
Archdale, Trinity, Badin and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3583 8043 3585 8042 3585 8039 3588 8042
      3589 8037 3596 8037 3595 8005 3592 8004
      3591 7986 3536 7989 3545 8033 3550 8030
      3551 8019 3552 8018 3558 8021 3568 8033
      3572 8033 3574 8046 3577 8045 3583 8049
TIME...MOT...LOC 1907Z 275DEG 18KT 3578 8032 

$$

Ellis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:50 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 18, 2:50 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
250 PM EDT Thu Jul 18 2019

.SYNOPSIS...
An upper level disturbance will slowly cross the area today, before
settling across southeast North Carolina tonight. A strong ridge of
high pressure will build over the Mid Atlantic region from Friday
through the weekend, bringing dangerous heat. A pattern change to
cooler weather will arrive next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 PM Thursday...

Scattered storms have already sprung up over western and north-
central NC, translating cyclonically eastward following the mid
level steering flow associated with the incoming weak shortwave
trough. The latest surface analysis continues to feature a weak
trough through the Piedmont. MLCAPE has already risen to 1500-2000
J/kg with D-CAPE of 900-1200 J/kg and low level lapse rates of 7.5-
8.0, all just slightly lower than yesterday's values, but still
supportive of scattered strong storms with downburst potential well
into this evening, particularly given additional large scale forcing
for ascent provided by the mid level wave, despite the poor deep
layer shear. Will have high chance to low likely pops spreading W to
E through the evening, with a gradual NW to SE downturn overnight as
a subtle vorticity lobe shifts to our E. Based on this morning's
temps and statistical guidance, will have lows in the mid-upper 70s
except lower 70s NW. -GIH

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 324 AM Thursday...

Heat Advisory again Friday for the eastern Piedmont through
the Coastal Plain zones.

Highs will be back into the mid to upper 90s again, with dew points
in the 70s, some upper 60s northwest and north Piedmont. Heat
indices of around 105 again can be expected in the Coastal Plain and
SE Piedmont, with near 100 in the NW Piedmont Triad region. Lows
Friday night will be in the mid to upper 70s, lower 70s far NW.

No relief in the short term from the high heat. The ridge aloft is
expected to build again over areas from the Ohio Valley to the Mid-
Atlantic states and NC Friday and Friday night. This will suppress
the thunderstorm chances over the north and east part of our region
where 10 POP may be too generous. We will confine the slight chance
POP to the southeast and southwest sections of central NC, for
afternoon and early evening widely scattered thunderstorms.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 325 AM Thursday...

...Excessive Heat Watch 11 AM Saturday through 11 PM Sunday evening
for the eastern Piedmont, Sandhills, and Coastal Plain...

The big story this weekend will be the heat wave. The ridge
aloft is expected to be strongest and most expansive Saturday and
Sunday from the Ohio Valley eastward to cover VA/NC. The ridge will
finally begin to break late in the weekend into Monday, with some
lessoning of heat on Monday across our region. However, Saturday
and Sunday will most likely see highs between 96-101, hottest in the
NE. Unfortunately, the this region will also be overlapped by a
large area of very high dew points in the mid to upper 70s.
Therefore, quite a large area of the eastern part of NC, from
Fayetteville to Raleigh to Roanoke Rapids eastward, will potentially
have heat indices of 110 for 2-3 hours, maxing out around 113. This
is especially problematic given that the overnight temperatures will
be near record high minimum levels in the upper 70s to near 80. Some
areas in the urban areas may not fall below 80 until near daybreak
over the weekend. These high heat indices of 110 during the day
combining with lows at night hard pressed to fall below 80 - will
create a very dangerous heat wave. This will be highlighted in the
Excessive Heat Watch. Even the NW Piedmont, which typically has heat
indices 5-10 degrees lower than the eastern zones of NC should see
heat indices near 105 (Heat Advisory criteria on Saturday and
Sunday).

The heat wave is expected to break Monday into Tuesday in a big way.
Heights fall giving way to a large scale cold front that will move
into the region late Monday and Tuesday. The front may stall or
linger into Wednesday. Moisture pooling and strong convergence
should bring a good chance of thunderstorms and showers, with
considerable cooling as well. Highs by Tuesday and Wednesday should
hold in the 80s, possibly some 70s over the northern Piedmont
Tuesday and Wednesday!

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 115 PM Wednesday...

VFR conditions will dominate for the next 24 hours, outside of
scattered showers and storms, which could bring a short period
(likely under 1 hr in duration) of sub-VFR cigs/vsbys in rain. Gusts
up to 40 mph may occur both in and near storms, including outflows
that may spread well away from storms. The storm threat will peak
late this afternoon through late evening, although southeast
sections including FAY will see a storm threat lasting through
around 08z. Isolated patches of MVFR or high-end IFR fog may form
late tonight/early Wed morning near or over bodies of water, but
these should not be widespread. Toward the end of the TAF valid
period, after 16z, scattered storms may begin to develop near FAY.
Winds will generally be from the SW around 5-10 kts with some gusts
to around 12-15 kts the rest of this afternoon, then light/variable
into Fri morning with a veer to the W and NW.

Looking beyond 18z Fri, there is a good chance of late day storms
Fri afternoon/night in the SE, especially 21z-06z. Shower/storm
chances will decrease over the weekend, with a return to mostly dry
and hot conditions for Sat-Mon, although storm chances will start to
creep back up by late Mon and remain high through Tue. With isolated
exceptions, the risk for early-morning sub-VFR fog/clouds through
this period is generally low. -GIH

&&

.CLIMATE...

Record high temperatures and years for the next few days.

              RDU        GSO        FAY
Thu 7/18   103/1887    97/1986   103/1942
Fri 7/19   101/1902    98/1977   101/2002
Sat 7/20   102/1942   100/1977   104/1932
Sun 7/21   102/2011   102/1926   105/1937
Mon 7/22   103/2011   101/1926   107/1932

&&

.RAH WATCHES/WARNINGS/ADVISORIES...Corrected.

Heat Advisory from noon today to 7 PM EDT this evening for NCZ011-
026>028-041>043-077-078-085-086-088-089.

Heat Advisory from noon to 7 PM EDT Friday for NCZ007>011-024>028-
040>043-075>078-085-086-088-089.

Excessive Heat Watch from 11 AM EDT Saturday through 11 PM Sunday
evening for NCZ007>011-024>028-040>043-075>078-085-086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Badgett
LONG TERM...Badgett/BSD
AVIATION...Hartfield
CLIMATE...CC
Hazardous weather outlook, Jul 18, 4:31 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
431 AM EDT Thu Jul 18 2019

NCZ011-026>028-041>043-077-078-085-086-088-089-190845-
Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-Wayne-
Scotland-Hoke-Cumberland-Sampson-
431 AM EDT Thu Jul 18 2019

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Watch.

NCZ007>010-024-025-040-075-076-190845-
Person-Granville-Vance-Warren-Orange-Durham-Chatham-Moore-Lee-
431 AM EDT Thu Jul 18 2019

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hot and humid conditions will lead to heat indices around 100 degrees
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Watch.

NCZ021>023-038-039-073-074-083-084-190845-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson-
Richmond-
431 AM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hot and humid conditions will lead to heat indices around 100 degrees
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dangerous Heat indices of 100 to 105 possible Friday, Saturday, and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 18, 11:32 AM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1132 AM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     5 SSW CLAYTON           35.59N 78.50W
07/17/2019                   JOHNSTON           NC   LAW ENFORCEMENT

            TREE DOWN AT 93 SPANIEL LN.

&&

JFD
Local storm report, Jul 18, 1:02 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
102 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     TSTM WND DMG     5 SSE CLAYTON           35.59N 78.43W
07/17/2019                   JOHNSTON           NC   DEPT OF HIGHWAYS

            TREE DOWN ON COOPER BRANCH RD, JUST SOUTH OF
            BUSINESS US-70 AND THE US-70 BYPASS.

&&

JFD
Local storm report, Jul 18, 1:42 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     6 ENE COATS CROSSROADS  35.54N 78.45W
07/17/2019                   JOHNSTON           NC   911 CALL CENTER

            TREE DOWN ON HOUSE ON LEE TRACE DR.

&&

JFD
Local storm report, Jul 18, 2:01 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
201 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     TSTM WND DMG     4 SSE CLAYTON           35.58N 78.44W
07/17/2019                   JOHNSTON           NC   DEPT OF HIGHWAYS

            TREE DOWN ON LITTLE CREEK CHURCH RD.

&&

JFD
Local storm report, Jul 18, 2:06 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
206 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     TSTM WND DMG     5 S CLAYTON             35.57N 78.46W
07/17/2019                   JOHNSTON           NC   DEPT OF HIGHWAYS

            ROOF OF A SHED CAME OFF ON STEEL BRIDGE RD.

&&

JFD
Special weather statement, Jul 18, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
308 PM EDT Thu Jul 18 2019

NCZ038-039-073-074-182015-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
308 PM EDT Thu Jul 18 2019

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
DAVIDSON...NORTHWESTERN MONTGOMERY...WESTERN RANDOLPH AND
NORTHEASTERN STANLY COUNTIES UNTIL 415 PM EDT...

At 307 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms over Linwood, or near Lexington, moving east at
20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
High Point, Lexington, Troy, Badin Lake, Thomasville, Linwood,
Archdale, Trinity, Badin and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3583 8043 3585 8042 3585 8039 3588 8042
      3589 8037 3596 8037 3595 8005 3592 8004
      3591 7986 3536 7989 3545 8033 3550 8030
      3551 8019 3552 8018 3558 8021 3568 8033
      3572 8033 3574 8046 3577 8045 3583 8049
TIME...MOT...LOC 1907Z 275DEG 18KT 3578 8032

Ellis

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:03 PM EDTSpecial Weather StatementRAHDurham42 min
Jul 17, 8:29 PM EDTSpecial Weather StatementRAHGranville46 min
Jul 17, 10:33 PM EDTSpecial Weather StatementRAHHoke42 min
Jul 17, 10:57 PM EDTSpecial Weather StatementRAHHarnett48 min
Jul 17, 11:15 PM EDTSpecial Weather StatementRAHHarnett45 min
Jul 17, 11:33 PM EDTSpecial Weather StatementRAHJohnston42 min
Jul 17, 11:40 PM EDTSevere Thunderstorm WarningRAHJohnston35 min
Jul 17, 11:48 PM EDTSpecial Weather StatementRAHNash42 min
Jul 17, 11:51 PM EDTSpecial Weather StatementRAHScotland39 min
Jul 18, 12:11 AM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wayne, Wilson49 min
Jul 18, 12:22 AM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wayne, Wilson38 min
Jul 18, 12:28 AM EDTSpecial Weather StatementRAHEdgecombe, Halifax62 min
Jul 18, 4:26 AM EDTExcessive Heat WatchRAHChatham, Cumberland, Durham, Edgecombe, Franklin, Granville and 16 more59 hr
Jul 18, 4:26 AM EDTHeat AdvisoryRAHChatham, Cumberland, Durham, Edgecombe, Franklin, Granville and 16 more39 hr
Jul 18, 3:35 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph40 min
Jul 18, 4:16 PM EDTSpecial Weather StatementRAHGranville, Vance44 min
Jul 18, 4:29 PM EDTSpecial Weather StatementRAHFranklin46 min
Jul 18, 5:24 PM EDTSpecial Weather StatementRAHForsyth51 min
Jul 18, 5:57 PM EDTSpecial Weather StatementRAHHalifax48 min
Jul 18, 5:58 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford47 min
Jul 18, 6:13 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren47 min
Jul 18, 6:29 PM EDTSpecial Weather StatementRAHFranklin46 min
Jul 18, 6:40 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford50 min
Jul 18, 6:44 PM EDTSpecial Weather StatementRAHAnson46 min
Jul 18, 6:52 PM EDTSpecial Weather StatementRAHHalifax53 min
Jul 18, 7:14 PM EDTSpecial Weather StatementRAHRichmond46 min
Jul 18, 7:17 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond31 min
Jul 18, 7:37 PM EDTSpecial Weather StatementRAHFranklin, Nash53 min

Nearby

Special Weather Statements in North Carolina, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.